Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Las Vegas, NV

August 2, 2005Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2005, 10:26 AM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 10:26 AM PDT (17:26 UTC)
Expired
Aug 2, 2005, 1:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 021726
FFWVEF
NVC017-022030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1026 AM PDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 130 PM PDT

* AT 1024 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES 
  EAST OF PANACA TO 25 MILES SOUTHWEST OF CALIENTE. THESE STORMS 
  WERE REPEATEDLY DEVELOPING AND MOVING OVER THE SAME AREAS.

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT THE PANACA 
  AREA...AS WELL AS HIGHWAYS 93 AND 319.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3805 11405 3747 11508 3739 11468 3759 11405

$$

MORGAN
3 follow-up statements
000
WGUS75 KVEF 021821
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1121 AM PDT TUE AUG 2 2005

NVC017-022030-
LINCOLN NV-
1121 AM PDT TUE AUG 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 PM PDT FOR EAST CENTRAL 
LINCOLN COUNTY...

AT 1119 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 
THE HEAVIEST RAINFALL APPEARED TO BE MOVING AWAY FROM CALIENTE...AND 
TOWARD HIGHWAY 319 FROM PANACA EAST TO THE UTAH STATE LINE. RADAR 
AND SATELLITE ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAD ALREADY 
FALLEN IN THE WARNED AREA...AND MORE THUNDERSTORMS WERE DEVELOPING 
SOUTH AND WEST OF CALIENTE. THESE STORMS WILL MOVE OVER AREAS WHICH 
HAVE ALREADY HAD HEAVY RAIN THIS MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3805 11405 3747 11508 3739 11468 3759 11405

$$

MORGAN
000
WGUS75 KVEF 021909
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1208 PM PDT TUE AUG 2 2005

NVC017-022030-
LINCOLN NV-
1208 PM PDT TUE AUG 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 PM PDT FOR EAST CENTRAL 
LINCOLN COUNTY...

AT 1203 PM...THE LINCOLN COUNTY SHERIFFS OFFICE REPORTED THAT 
FLOODING WAS OCCURRING IN THE MEADOW VALLEY WASH NEAR HIGHWAY 93 
BETWEEN PANACA AND CALIENTE. DOPPLER RADAR INDICATED THAT THE 
HEAVIEST RAIN WAS BEGINNING TO MOVE NORTH OF HIGHWAY 319...BUT MORE 
STORMS WERE DEVELOPING TO THE SOUTH AND WEST. THESE NEW STORMS MAY 
MOVE OVER AREAS WHICH HAVE ALREADY HAD HEAVY RAIN...AGGRAVATING THE 
FLOODING SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3805 11405 3747 11508 3739 11468 3759 11405

$$

MORGAN
000
WGUS75 KVEF 022015
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
112 PM PDT TUE AUG 2 2005

NVC017-022030-
LINCOLN NV-
112 PM PDT TUE AUG 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 PM PDT FOR EAST CENTRAL 
LINCOLN COUNTY...

AT 111 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS OVER THE WARNED AREA HAD WEAKENED. THE LINCOLN 
COUNTY SHERIFFS OFFICE REPORTS THAT HIGH FLOWS CONTINUE IN THE 
MEADOW VALLEY WASH...BUT THE WASH IS NOT OUT OF ITS BANKS. 
THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 130 PM. 
HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING NEAR HIKO...ASH 
SPRINGS...AND SOUTH OF CALIENTE. IF THESE STORMS MOVE INTO AREAS 
WHICH HAVE ALREADY RECEIVED HEAVY RAIN TODAY...ANOTHER FLASH FLOOD 
WARNING MAY BE NEEDED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...AND WASHES. STAY AWAY FROM LOW WATER CROSSINGS.

LAT...LON 3805 11405 3747 11508 3739 11468 3759 11405

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:20 AM PDT, 7 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 3:20 AM PDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 AM PDT TUE AUG 2 2005

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRYING TO EASTERN
CALIFORNIA AND WESTERN NEVADA WHILE MOIST UNSTABLE AIR CONTINUES TO
SUPPORT AFTERNOON THUNDERSTORMS FROM EASTERN NEVADA INTO NORTHWEST
ARIZONA. LITTLE CHANGE IN TEMPERATURES EXPECTED THROUGH THE WEEK
WITH MAXIMUM TEMPERATURES DEPENDENT ON TIMING AND THICKNESS OF CLOUD
COVER.
&&

.SHORT TERM...MOIST UNSTABLE AIR INTERACTED WITH NUMEROUS OUTFLOW
BOUNDARIES LAST EVENING AND BROUGHT HEAVY RAINS TO PORTIONS OF
SOUTHERN MOHAVE COUNTY AND ALSO LINCOLN AND NORTHERN CLARK COUNTIES.
ABUNDANT CLOUD COVER STILL SHIELDS MUCH OF NORTHWESTERN ARIZONA BUT
THE REST OF THE CWA IS BEGINNING TO CLEAR. ANOTHER MARGINAL MONSOON
DAY EXPECTED TODAY WITH UPPER HIGH CENTERED NEAR THE EASTERN
COLORADO BORDER. MAIN MOISTURE PLUME WILL BE OVER ARIZONA ONCE AGAIN
AND STORMS THAT FORM THERE COULD POTENTIALLY BRING OUTFLOW
BOUNDARIES OUR WAY AGAIN LATER IN THE DAY. A DEFINITE MOISTURE
GRADIENT LIES ACROSS THE CENTRAL CWA WITH DEWPTS IN THE 30S TO NEAR
40 IN A LINE FROM DAGGETT NORTH TO TONAPAH. SURFACE OBSERVING
STATIONS SHOW LOW TO MID 60S EAST OF THIS LINE. THE STORY REMAINS
THE SAME THROUGHOUT THE SHORT TERM WITH AFTERNOON  THUNDER EXPECTED
TO BE OF THE SCATTERED VARIETY AND MAINLY EAST OF LINE FROM DAGGETT
TO TONAPAH. WHEN THESE STORMS DO FORM...THEY ARE DROPPING COPIOUS
AMOUNTS OF RAIN AND ARE CAUSING HEADACHES. SO...REMAIN VIGILANT TO
THE THREAT AND KEEP INFORMED ON THE DEVELOPMENT AND LOCATION OF
THESE STORMS.
&&

.LONG TERM...LOOKS LIKE A FAIRLY ACTIVE MONSOON PATTERN FRIDAY
THROUGH MONDAY AS THE UPPER HIGH MOVES OVER NORTHERN NV AND UTAH.
MOISTURE AND INSTABILITY IS PROGGED TO SPREAD A LITTLE FARTHER TO
THE WEST UNDER THIS PATTERN SO THAT THE WESTERN PORTION OF THE
FORECAST AREA WHICH HAS BEEN RELATIVELY DRY AND STABLE SHOULD ALSO
SEE SOME THUNDERSTORM DEVELOPMENT. OPERATIONAL GFS GUIDANCE TEMPS
STILL WANT TO RAISE MAX TEMPS UP ABOVE NORMAL BY THE END OF THE
PERIOD WHICH DOES NOT LOOK REASONABLE. LOOK FOR LITTLE TREND IN
TEMPERATURES.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

SALMEN/HARRISON

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:26 PM PDTSevere Thunderstorm WarningVEFClark49 min
Aug 2, 4:09 PM PDTSevere Thunderstorm WarningVEFClark44 min
Aug 2, 4:47 PM PDTSevere Thunderstorm WarningVEFClark45 min
Aug 2, 4:54 PM PDTSevere Thunderstorm WarningVEFClark36 min

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.